Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/10794
Title: Therapeutic errors among children in the community setting: nature, causes and outcomes.
Authors: McD Taylor, David;Robinson, Jeffrey;MacLeod, Dawson;MacBean, Catherine E;Braitberg, George
Affiliation: Emergency andGeneral Medicine Research, Austin Health, Melbourne, Australia. david.taylor@austin.org.au
Issue Date: 23-Mar-2009
Citation: Journal of Paediatrics and Child Health 2009; 45(5): 304-9
Abstract: This study aimed to determine the epidemiology of therapeutic errors among children in the community setting.This was a prospective, observational study of 491 consecutive cases reported to the Victorian Poisons Information Centre, between January 2006 and March 2007. A total of 450 (91.7%) parents/carers were followed up by telephone approximately 48 h after the initial call. The main outcome measures were the nature, causes and outcomes of the errors and actions taken or recommendations given to avoid future errors.The majority of children (334, 68.0%, 95% confidence interval (CI) 63.7, 72.1) were aged <or=3 years. Incorrect and double dosage accounted for 279 (56.8%, 95% CI 52.3, 61.2) and 128 (26.1%, 95% CI 22.3, 30.2) cases, respectively. Almost all errors occurred in the home (98.2%) and involved a single medication (98.8%) and the oral route (98.4%). Close family members were responsible in 408 (83.1%, 95% CI 79.4, 86.2) cases. Analgesics and cough and cold preparations were taken in error in 259 (52.0%) cases. Human (rushing, distraction, carelessness) and communication factors were reported to be causal factors in 337 (38.4%, 95% CI 35.2, 41.8) and 111 (12.7%, 95% CI 10.6, 15.1) cases, respectively. In almost all cases (474, 96.5%, 95% CI 94.4, 97.9), the caller was advised to observe the child at home, and no child experienced significant morbidity. Preventive strategies included attention to administration care and routine, communication, medication storage, administration devices, packaging and labelling issues.Very young children are at particular risk, especially from single, over-the-counter medication dosing errors, made at home by family members.
Internal ID Number: 19320803
URI: http://ahro.austin.org.au/austinjspui/handle/1/10794
DOI: 10.1111/j.1440-1754.2008.01462.x
URL: http://www.ncbi.nlm.nih.gov/pubmed/19320803
Type: Journal Article
Subjects: Adolescent
Child
Child, Preschool
Community Pharmacy Services.statistics & numerical data
Emergency Service, Hospital.statistics & numerical data
Female
Home Nursing.statistics & numerical data
Humans
Infant
Infant, Newborn
Male
Medication Errors.statistics & numerical data
Nonprescription Drugs.administration & dosage.poisoning
Observation
Poison Control Centers.statistics & numerical data
Poisoning.epidemiology
Prescription Drugs.administration & dosage.poisoning
Prospective Studies
Victoria.epidemiology
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.